Yes, mirtazapine 7.5 mg could still be causing your falls, and a comprehensive medication review with consideration of discontinuation is warranted.
Mirtazapine is associated with an increased risk of falls in older adults, and this risk can persist throughout treatment, not just in the initial period. The temporal relationship between starting mirtazapine and developing falls raises significant concern for a medication-related adverse effect.
Evidence Supporting Mirtazapine as a Fall Risk
The FDA drug label explicitly warns that mirtazapine can cause "weakness and unsteadiness on your feet which can lead to falls" as a consequence of hyponatremia, and emphasizes somnolence as a major adverse effect occurring in 54% of patients 1. The label specifically cautions about impairment of performance and advises avoiding benzodiazepines due to additive effects 1.
Recent high-quality research from 2025 demonstrates that mirtazapine use in long-term care facilities is associated with a 16% higher risk of mortality compared to sertraline (adjusted HR 1.16,95% CI 1.05-1.29) 2. While this study showed lower fall risk after 90 days of use, the initial period carries substantial risk, and the mortality signal is concerning.
Clinical Context and Guidelines
The 2025 Lancet Healthy Longevity guidelines on frailty management emphasize that medication review is a critical component of fall risk management 3. These guidelines specifically recommend:
- Systematic comprehensive review of medications for all individuals with fall risk
- Assessment of "use of concomitant drugs" as a key fall risk factor
- Deprescribing unnecessary or inappropriate medications
- Evaluation of potential drug-drug and drug-disease interactions
The 2001 AGS Falls Prevention Guidelines identify psychotropic medications with an odds ratio of 1.7 for falls 4. A 2018 meta-analysis found antidepressants overall have a pooled OR of 1.57 (95% CI 1.43-1.74) for falls 5.
Important Nuances About Mirtazapine
Interestingly, mirtazapine appears to have a more favorable fall risk profile compared to some other antidepressants. A 2019 German hospital study found that while SNRIs, Z-drugs, and low-potency neuroleptics were significantly associated with falls, mirtazapine did not show significant association with inpatient falls in multivariate analysis 6. This contrasts with the general antidepressant class effect.
However, the 2024 AHA palliative care statement notes that while mirtazapine is safe in cardiovascular disease, it can cause sedation and should be used cautiously 7. The 2008 insomnia guidelines note mirtazapine's efficacy for insomnia is "not well established" despite common use 8.
Practical Recommendations
You should undergo a thorough fall risk assessment that includes:
- Medication review: Document all medications, not just mirtazapine. The 2019 AGS Beers Criteria warn about combining multiple CNS-active agents 9
- Assess for orthostatic hypotension: Check blood pressure supine and standing
- Evaluate for hyponatremia: Obtain serum sodium level, as mirtazapine can cause SIADH 1
- Screen for other fall risk factors: Balance disorders, visual deficits, cognitive impairment, environmental hazards 10
Regarding mirtazapine specifically:
If depression/insomnia symptoms are well-controlled: Consider tapering and discontinuing mirtazapine given the temporal relationship with falls. The FDA label warns about discontinuation syndrome and recommends gradual dose reduction 1
If ongoing antidepressant treatment is needed: Consider switching to sertraline, which showed lower mortality risk in the 2025 study 2, though SSRIs carry their own fall risk (OR 2.02) 5
If continuing mirtazapine: Ensure you're on the lowest effective dose, avoid evening dosing if daytime sedation is problematic, and implement multimodal fall prevention strategies (exercise, environmental modifications, assistive devices) 3
Critical Caveats
- The 7.5 mg dose is actually lower than typical antidepressant dosing (usual range 15-45 mg), which may paradoxically increase sedation as mirtazapine's antihistaminic effects predominate at lower doses 8, 11
- Elderly patients and women show 18-27% higher drug concentrations for the same dose due to pharmacokinetic differences 12
- Do not abruptly stop mirtazapine - discontinuation syndrome can include dizziness, confusion, and agitation, potentially worsening fall risk 1
The temporal association between starting mirtazapine and developing falls is clinically significant and warrants action, even though the evidence for mirtazapine's fall risk is more nuanced than for other psychotropics.